Jump to content

Noloxone...should EMT-I's be able to administer?


Should EMT-I's be able to administer Narcan?  

63 members have voted

  1. 1.

    • yes
      30
    • no, it's should be a paramedic drug only
      31
    • undecided
      2


Recommended Posts

What do yall think about EMT intermediates being able to administer Noloxone to an overdose?

From what I know about Narcan, there really aren't any side effects. And it doesn't have any adverse affects to persons not under opiate control.

I know medics that give Narcan on anyone who looks like they overdosed on anything...not just opiates.

Since EMT-I's already have IV access...why not a narcotic buster to help them.

And with the overwhelming response to NI administration of Noloxone...why not basics too? I think that basics should be able to combitube people personally. Airway is a basic skill...combitube is a pretty simple tool. Makes sense to me.

At any rate...what to you think about Narcan..... :lol: .... :?:

Link to post
Share on other sites
  • Replies 229
  • Created
  • Last Reply

Top Posters In This Topic

What do yall think about EMT intermediates being able to administer Noloxone to an overdose?

From what I know about Narcan, there really aren't any side effects. And it doesn't have any adverse affects to persons not under opiate control.

I know medics that give Narcan on anyone who looks like they overdosed on anything...not just opiates.

Since EMT-I's already have IV access...why not a narcotic buster to help them.

And with the overwhelming response to NI administration of Noloxone...why not basics too? I think that basics should be able to combitube people personally. Airway is a basic skill...combitube is a pretty simple tool. Makes sense to me.

At any rate...what to you think about Narcan..... :lol: .... :?:

Dust is going to have a field day with this...

You are incorrect on many levels...

1) There are side effects...

2) Why are your "paramedics" giving narcan to people who OD on "anything'...

3) Do you know what narcan does?

4) Nacan admin is generally rare. It is like the whole epi-pen, activated charcoal thing...Why do you think that YOU should be able to give it IN?

5) You said "narcotic buster", hmmmmmm....

6) How many times have you seen narcan given?

Man oh man...

EDIT - The most recent post on narcan is here...Read my opinion... http://www.emtcity.com/phpBB2/viewtopic.php?t=4291

Link to post
Share on other sites

Firemedic 78, I think people who have knowledge of anatomy, physiology, pharmacology, and training in the physiological effects of medications are the only people who have any business giving medications. Narcan can be very harmful and cause serious problems when given to patients. (Especially an overdose) I have horror stories about people who have received narcan and started withdrawling from narcotics. I am talking about violent behavior, hypertension, seizures, projectile vomiting, and a whole bunch of other problems. Good airway management at the EMT-Basic level will save the day for a narcotic over dose without all of the adverse side effects. I think the same is true for the combitube. It seems pretty easy to place, however, you are cramming a tube with large inflatable cuffs into an area with many sensitive structures, again, I believe knowledge of A&P and extensive training on the use, indications, assessment, and complications of airway devices is needed prior to placing them on real people. I have seen many people who forget about patient assessment and just give "coma cocktails" to all patients with altered mentation. I think this is bad medicine, (cook book medicine) and encourages people not to assess and try to find the root cause of the patients problem. I am not trying to argue with you or say EMT-B's/EMT I's are stupid, I just wish people could take a step back and really think about what they are doing and just how well do they understand the implications of the procedures they are performing.

Take care,

chbare.

Link to post
Share on other sites

As an I/99 I can give Narcan. The question is why can't I give Romazicon?

On a sidenote, most of the older medics I've talked with have said my I/99 is about the same as their paramedic classes (within 10 yrs.). I'm in medic class now and the only real differece l've seen is how A&P is presented. My medic class had a seperate A&P class. Don't get me wrong, obviously there are differences. It frustrates me that the I/99 level is not given the credit it deserves.

Link to post
Share on other sites

Neb.EMT, I cannot comment about your local protocols, however, the romazicon issue may be related to the medications action. Romazicon can actually cause lethal problems, especially when given to people who take benzos on a regular basis. (Take xanax three times a day for anxiety, and now overdosed on xanax.) Romazicon works by competing with benzos by binding to GABA receptor sites. Patients are then free to withdrawl and seize. Unfortunately, all of the meds we can give to stop seizures, (benzos) may not work and the patient is free to seize all day long. Hope this helps.

Take care,

chbare.

Link to post
Share on other sites

Here are some of the side effects of Naloxone....

Nausea

Vomiting

Diaphorisis

Tremors

Dyspnea

Seizures

Arrhythmia's/tachycardia's

If you notice three of the side effects are ALS, hence the reason it is an ALS level drug. And this is the short list of effects. As mentioned above violence can occur after dosing someone awake, this is why I only bring pts up to just below the point of verbal. When it comes to Naloxone I firmly believe titrate to effect. If you do not understand the mechanism of Naloxone and do not understand the physiology of addiction you can get in real trouble, real quick. I am sorry to the Basics/Intermediates but this is one drug that should stay ALS.

Peace,

Marty

:thumbleft:

P.S. To vs-eh?, on the West Coast we have a tremendous Heroin problem, San Francisco, Portland, and Seattle are meccas to Heroin addicts. When I worked in Portland it was pretty common to use Narcan.

P.S.S.

As an I/99 I can give Narcan. The question is why can't I give Romazicon?

I agree with VS, your kidding right? I don't even like to use Romazicon.

Link to post
Share on other sites
This gave me a headache.

+1. Here we go yet again.

On a sidenote, most of the older medics I've talked with have said my I/99 is about the same as their paramedic classes (within 10 yrs.). I'm in medic class now and the only real differece l've seen is how A&P is presented. My medic class had a seperate A&P class. Don't get me wrong, obviously there are differences. It frustrates me that the I/99 level is not given the credit it deserves.

My question is why does it seem like many EMT-I providers feel the need to compare the I class to the paramedic class? As well as comparing the two scopes of practice. There are many significant differences in the two levels of care, due mainly to the level of education involved and the knowledge of the theory. The EMT-I class here is about 140 hours, how is it that it can be compared in terms of class content to a paramedic program with over 1200 hours of instruction and clinical time? The answer is that it can't be. An intermediate is taught more of the skills and not enough of the theory (other than general overview). Most medics do and should go into greater depth on the A&P level. An understanding of A&P is the basis for good assessment and proper treatment of patients. We spent greater than 120 hours covering A&P alone in paramedic school. This lack of education is the largest reason why the limits are set in terms of what you can and cannot do. This is true at any level. An EMT is limited by education, just an EMT-I is, and just like a paramedic is. This theory contiues right up the chain with any healthcare provider. Education is the largest limiting factor. If EMT-I class was "about the same" as paramedic school, why do something over 1-2 years that can be done in a few months? You do it to have the larger understanding and the ability to provide a higher level of care competently. I still feel that many services using EMT-I's as advanced level providers are taking a shortcut method to save money.

I'm done ranting.

Shane

NREMT-P

Link to post
Share on other sites
Guest
This topic is now closed to further replies.

×
×
  • Create New...